Patient was a previously healthy 62-year-old woman who presented to her hospital in a small community in BC with a non-ST elevation myocardial infarction (NSTEMI). She was transferred to a cardiac tertiary hospital in Vancouver where she received 2 coronary drug eluting stents (DES) for her NSTEMI. She was well briefed that her dual antiplatelet therapy (ASA and ticagrelor) was critical to prevent stent thrombosis and that she must not miss any doses. She was discharged and went to a local pharmacy to fill her cardiac discharge prescription. Ticagelor was not dispensed at the pharmacy due to unknown reasons.
At home 7 days later, she experienced crushing chest pain and was experiencing a ST elevation myocardial infarction (STEMI). As the local hospital did not have access to a cardiac catheterization laboratory, she was treated with a fibrinolytic agent (TNK) and urgently transferred back to Vancouver. On arrival in Vancouver, another cardiac angiogram was performed and it revealed definite stent thrombosis; stent patency was successfully restored with fibrinolytic therapy. While recovering in the cardiac intensive care unit, the patient experienced significant nausea, slurred speech and loss of consciousness. A CT of the head revealed an intracranial hemorrhage and she was urgently rushed to the operating room and neurosurgery intensive care unit. Unfortunately the patient succumbed to her intracranial hemorrhage the next day.
A review of the case revealed that not receiving dual antiplatelet therapy was the initial error that led the patient to experience another myocardial infarction and thus, received fibrinolytic therapy, which in turn led to an intracranial hemorrhage and ultimately, her death.
Percutaneous coronary intervention (PCI) and coronary stent insertion has become commonplace and is ubiquitous in the treatment of myocardial infarction. Use of dual antiplatelet therapy or “DAPT” (ASA plus clopidogrel, ASA plus prasugrel, ASA plus ticagrelor) is critical post PCI and coronary stent insertion to prevent stent thrombosis. The incidence of early stent thrombosis ranges around 1-2% while on DAPT while late stent thrombosis ranges from 0.2-0.6%.1 While the incidence may be low, acute stent thrombosis often presents as a STEMI and is associated with mortality rates of 20-45%. While several factors influences the rates of stent thrombosis, the most common cause of acute stent thrombosis is nonadherence to DAPT.2
Premature discontinuation or not receiving dual antiplatelet therapy has been associated with a 152 fold increase in the risk of stent thrombosis after PCI.2 A delay in DAPT of even one day post-PCI results in a significant increase in the risk of death or myocardial infarction. 3 All current guidelines strongly emphasize the importance of DAPT after coronary stent insertion and that it is imperative that DAPT is not interrupted without consultation with a cardiologist. 4,5
Pharmacists should be aware that DAPT is critical to prevent stent thrombosis after coronary artery stenting. In this case, the patient asked both her pharmacist and family physician why the ticagrelor was not provided despite the DAPT counselling she received at discharge from hospital. It is unclear why the error was not acknowledged and corrected. The current standard is to continue DAPT for 1 year after a DES insertion, thereafter all patients should continue on ASA indefinitely.
The use of concurrent anticoagulation (e.g. warfarin or novel oral anticoagulants) in patients whom require DAPT for a recent coronary stent is a common dilemma faced by many clinicians (e.g. in patients with atrial fibrillation who require PCI with stenting). Clinicians are wary to using DAPT in combination with oral anticoagulation (known as “triple therapy”) due to the high rates of bleeding. Different combinations of antiplatelet and anticoagulant agents are commonly used (e.g. clopidogrel plus warfarin without ASA) to balance the risk of stent thrombosis and thromboembolism with the risk of bleeding.6
This case demonstrates the need for pharmacists and physicians to clearly understand the importance of DAPT in patients discharged from hospital after PCI with stenting, and to ensure that patients receive DAPT immediately after the procedure. Even short delays in initiating DAPT can lead to devastating adverse outcomes.
- Levine GN, Bates ER, Blankenship JC et al. 2011 ACCF/AHA/SCAI guideline for percutaneous coronary intervention: a report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines and the Society for Cardiovascular Angiography and Interventions. J Am Coll Cardiol 2011;58(24):e44-122
- Iakovou I, Schmidt T, Bonizzoni E, et al. Incidence, Predictors, and Outcome of Thrombosis After Successful Implantation of Drug-Eluting Stents. JAMA 2005;293:2126-2130
- Cruden NL, Din JN, Janssen C, et al. Delay in filling first clopidogrel prescription after coronary stenting is associated with an increased risk of death and myocardial infarction. J Am Heart Assoc 2014; 3: e000669 doi: 10.1161/JAHA.113.000669.
- MP Love, E Schampaert, EA Cohen, et al; for the Canadian Association of Interventional Cardiology and the Canadian Cardiovascular Society. The Canadian Association of Interventional Cardiology and the Canadian Cardiovascular Society joint statement on drug-eluting stents. Can J Cardiol 2007;23(2):121-123.
- Tanguay, Jean-François et al. Focused 2012 Update of the Canadian Cardiovascular Society Guidelines for the Use of Antiplatelet Therapy. Can J Cardio 2013;29(11):1334-1345
- Dewilde W, Janssen P, Verheugt FW. Triple Therapy for Atrial Fibrillation and Percutaneous Coronary Intervention A Contemporary Review. J Am Coll Cardiol 2014;64:1270-80